Lake Huron, 2025

Marine Thunderstorm Winds in Lake Huron, May 15 to 16, 2025

May 15 to 16, 2025 · NWS DTX · 5 events in 4 counties and zones

Thunderstorms moving through Saginaw Bay and southern Lake Huron produced wind gusts around 50 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through Saginaw Bay and southern Lake Huron produced wind gusts around 50 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 15, 11:32 PM EST, 18 minutes earlier. Its key messages:

  • Scattered severe thundestorms expected 10pm and 3am tonight. Large hail and damaging winds are the main threats, with a low chance of a few tornadoes.
  • Warm again on Friday with another round of showers and thunderstorms developing late Friday evening/Friday night. Some of these storms will also be strong to marginally severe.
  • Cooler conditions this weekend, with westerly wind gusts 30-40 mph on Saturday.
Area forecast discussion, May 15, 11:32 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1232 AM EDT Fri May 16 2025

.KEY MESSAGES...

- Scattered severe thundestorms expected 10pm and 3am tonight. Large
hail and damaging winds are the main threats, with a low chance of a
few tornadoes.

- Warm again on Friday with another round of showers and
thunderstorms developing late Friday evening/Friday night. Some of
these storms will also be strong to marginally severe.

- Cooler conditions this weekend, with westerly wind gusts 30-40 mph
  on Saturday.

&&

.AVIATION...

Squall line producing very strong winds, large hail, isolated
tornados, and persist downpours continues to work from west to east
across the terminals tonight. Gusts in excess of 60 knots and at
least one confirmed tornado have been reported upstream with this
system. Trends continue to favor MVFR visibility reductions in the
main rain band, with brief IFR reductions noted at MBS and FNT.
Timing the exit is the main forecast concern for the next TAF cycle
as the lingering back-edge will be slower to depart from DTW and DET
near the very beginning of the TAF window. The line should fully
clear east of all sites by 07Z. Post-frontal VFR conditions move in
early Friday and throughout the day. Surface flow weakens, backing
from southwest to southeast during the afternoon. Additional showers
and storms possible late Friday evening.

For DTW/D21 Convection... A decaying line of strong to severe
thunderstorms crosses DTW during the 05-06Z time window.

THRESHOLD PROBABILITIES...

* Medium for ceiling 5000 feet or less toward midnight through
  sunrise the low through Friday.

* High for thunderstorms tonight, mainly 05-06Z Friday, then low
  confidence after 00Z Saturday.

&&

.PREV DISCUSSION...
Issued at 307 PM EDT Thu May 15 2025

DISCUSSION...

Moderate instability has built up across southeast Michigan with
MLcapes aoa 1500 J/kg with sbcapes 2000-3000 J/kg as of 18z. None-
the-less, just a modest CU field around as warm/dry mid levels cap
activity for now. Severe thunderstorm chances will begin to increase
this evening with arrival of the height falls and increasing wind
fields, but bulk of thunderstorm activity looks to be impacting
southeast Michigan around midnight. With the southeast winds, a
stabilizing marine influence off of Lake Erie/Lake St. Clair looks
to be coming into play, but an enhanced low level
temperature/instability gradient will set up across the western half
of the CWA (along/west of US-23). These locations stand the best
chance of activity remaining surface based, and thus the greatest
potential for damaging wind gusts with a chance of tornadoes as 0-1
KM bulk shear resides in the 25 to 30 knot range.  With increasing
southwest low level jet (50+ knots) and steep mid level lapses,
large hail will be a concern as well, as cape (1500+ J/kg) is
maximized around the freezing level to -20 C.  Progressive nature of
activity will limit flood threat, but urban areas (Wayne county) are
not completely out of the woods, as strong to severe thunderstorms
could drop a quick 1.5-2 inches in an hour in localized spots, as PW
values peak around 1.75 inches. Majority of hi-res solutions all
generally indicating a broken to near solid line of
showers/thunderstorms rolling through, ending 2-4 AM.

With the large 500 MB low center still back across the Western Great
Lakes on Friday, deep southwest flow will promote another warm day,
as 850 MB temps around 15 C will be supportive of high temperatures
in the low to mid 80s. A spoke of energy/shortwave looks to be
rotating around and tracking through southeast Michigan around
midnight once again. Confidence is high in another round of showers
and thunderstorms developing late Friday evening/night as the healthy
cold front tracks through. Although instability parameters are less
than this evening, wind fields/bulk shear and capes in 1000-2000 J/kg
range seem supportive of at least a marginal risk of severe storms.

Cooler and breezy on Saturday, as surface low (992-994 MB) tracks
through the northern Great Lakes. Pretty good cold advection with
850 MB temps lowering into the mid single numbers. Steepening low
level lapse rates during the day generates some modest cape, which
may touch of isolated-scattered showers. Otherwise, local
probabilistic guidance suggests wind gusts of 30-40 MPH during the
day.

Weak shortwave riding for Sunday, but there is already another
shortwave/re-enforcing shot of cold air to track through the Great
Lakes region for Sunday night. Dry air and northwest confluent flow
looks to keep us dry to start the work week. Another large low
pressure system to develop over the Central Plains, but still
uncertainty with the magnitude and areal extent during the mid week
period, which will impact the timing of showers returning to
southeast Michigan.

MARINE...

Light E/SE flow continues across the region this afternoon-evening
though funneling down the Saginaw Bay has allowed for local
enhancement towards 15kts. A warm front tied to strong northern
Plains low pressure is currently lifting out of the Ohio Valley
towards the Great Lakes this afternoon. A line of strong/severe
thunderstorms is expected to develop over the western Great Lakes
and push through our area late evening-early tonight (~10p-3a). All
hazards (strong winds, hail, waterspouts) are in play though wind
gusts greater than 40kts and hail above a half inch are the main
threats. Southerly winds up to 15-20kts develop post front for
Friday as the low tracks over Lake Superior. This system then sweeps
a cold front through the central Great Lakes late Friday evening-
early Saturday night generating another line of showers and
thunderstorms- a few of which could be severe (wind and hail
hazards). Moderate west-southwest winds follow Saturday with the
strongest winds (20-30kts) expected over the southern half of the
region where the gradient is strongest. Small craft advisories are
likely needed for most if not all nearshore waters as a result. Low
fully departs Sunday shifting winds to the northwest. Gusts peak
near 20kts during the day before weakening overnight as weak high
pressure slides overhead.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

AVIATION.....KGK
DISCUSSION...SF
MARINE.......KDK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 15, 1:28 PM EST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
228 PM EDT Thu May 15 2025

MIZ047>049-053>055-060>063-068>070-075-076-082-083-161200-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
228 PM EDT Thu May 15 2025

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...This Afternoon and Tonight

Gradually increasing chance of thunderstorms this evening, with
a line of strong to severe thunderstorms expected to track through
the region between 10 PM and 3 AM tonight. The primary threats are
large hail (1.5" in diameter) and damaging winds (up to 70 mph),
with a chance of a few tornadoes, particularly along and west of US
23. Storm motion will be to the northeast at 45 mph. The fast
movement of the storms will limit flood threat, but urban/low lying
areas still could see minor flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of strong to marginally severe thunderstorms are
expected to develop Friday evening/night, as a cold front tracks
through the area. Breezy and cooler conditions will settle in for
Saturday, with westerly gusts of 30 to 40 mph during the day.

.SPOTTER INFORMATION STATEMENT...

Dispatchers please notify your emergency managers immediately.
Spotter activation may be needed tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-161200-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
228 PM EDT Thu May 15 2025

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Gradually increasing chance of thunderstorms this evening, with
a line of strong to severe thunderstorms expected to track through
the region between 10 PM and 3 AM tonight. The primary threats are
large hail (1.5" in diameter) and damaging winds (50 knots).

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of strong to marginally severe thunderstorms are
expected to develop Friday evening/night, as a cold front tracks
through the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Special weather statement, May 15, 9:52 PM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1052 PM EDT Thu May 15 2025

MIZ047-048-053-060-160345-
Bay MI-Shiawassee MI-Saginaw MI-Midland MI-
1052 PM EDT Thu May 15 2025

...THUNDERSTORMS RAPIDLY APPROACHING BAY...SAGINAW...SHIAWASSEE AND
MIDLAND COUNTIES LATE THIS EVENING...

At 1050 PM EDT, Doppler radar indicated strong to severe
thunderstorms along a line extending from 7 miles east of Luther to
near Stanton to near Middleville. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph with higher gusts possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and damage
         unsecured objects.

Strong thunderstorms will be near...
  Pleasant Valley around 1120 PM EDT.
  Oil City around 1125 PM EDT.
  Coleman around 1130 PM EDT.

Other locations impacted by these storms include Carrollton,
Garfield, Arthur, Fenmore, Crump, Buena Vista Township, Gera,
Indiantown, Bombay, and Hemlock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4381 8461 4383 8417 4400 8417 4400 8405
      4391 8404 4391 8391 4376 8395 4377 8396
      4367 8391 4360 8370 4322 8370 4322 8393
      4278 8393 4277 8436 4347 8437 4347 8461
TIME...MOT...LOC 0249Z 250DEG 45KT 4406 8554 4332 8517 4265 8546

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

BT
Special weather statement, May 15, 11:11 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1211 AM EDT Fri May 16 2025

MIZ075-160500-
Washtenaw MI-
1211 AM EDT Fri May 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WASHTENAW COUNTY
THROUGH 100 AM EDT...

At 1210 AM EDT, Doppler radar was tracking a strong thunderstorm near
Gregory, or near Pinckney, moving east at 70 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chelsea, Dexter, Salem, Whitmore Lake, Hudson Mills, Lyndon Township,
and Hudson Mills Metropark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 500 AM EDT for southeastern
Michigan.

&&

LAT...LON 4243 8355 4238 8355 4231 8413 4242 8413
TIME...MOT...LOC 0410Z 262DEG 62KT 4241 8403

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AM
Local storm report, May 15, 11:27 PM EST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
1227 AM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     Hail             S Grand Blanc           42.93N  83.62W
05/16/2025  M0.88 inch       Genesee            MI   Trained Spotter

1213 AM     Tstm Wnd Gst     Tri Cities Intl Airport 43.53N  84.08W
05/16/2025  M49 mph          Saginaw            MI   ASOS

&&

Event Number DTX2500517
Event Number DTX2500518

TF
Local storm report, May 15, 11:35 PM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
1235 AM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 AM     Tstm Wnd Gst     Flint Bishop Intl Airpo 42.97N  83.75W
05/16/2025  M59 mph          Genesee            MI   ASOS

&&

Event Number DTX2500519

TF
Local storm report, May 15, 11:41 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
1241 AM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     Tstm Wnd Gst     Saginaw Harry Browne Ai 43.43N  83.86W
05/16/2025  M48 mph          Saginaw            MI   AWOS

&&

Event Number DTX2500520

TF
Special weather statement, May 15, 11:50 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1250 AM EDT Fri May 16 2025

MIZ082-160545-
Lenawee MI-
1250 AM EDT Fri May 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN LENAWEE COUNTY THROUGH
145 AM EDT...

At 1248 AM EDT, Doppler radar was tracking a strong thunderstorm over
Onsted, or 12 miles northwest of Adrian, moving east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tecumseh, Onsted, Addison, Britton, Cement City, Springville,
Ridgeway, Macon, Manitou Beach-Devils Lake, Tipton, Rome Center,
Cambridge Junction, and Holloway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 500 AM EDT for southeastern
Michigan.

&&

LAT...LON 4207 8407 4208 8377 4192 8377 4192 8436
      4207 8436
TIME...MOT...LOC 0448Z 272DEG 40KT 4202 8422

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

AM

The radar

The Detroit radar (KDTX), 125 km away, was scanning. The volume nearest the first event began at 04:47 UTC.

Open the radar archive at this moment

Event by event

5 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
May 15, 11:50 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw Bay Light
Measured
46 kt (53 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.810, -83.720

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
May 16, 12:10 AM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
Measured
48 kt (55 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.020, -83.540

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
May 16, 12:15 AM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, 1.47 mi NNW of Caseville
Measured
42 kt (48 mph) measured gust
Reported by
Mesonet
Coordinates
43.948, -83.286

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
May 16, 12:35 AM EST
Where
Port Sanilac to Port Huron Mi forecast zone, Lexington
Measured
39 kt (45 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.270, -82.530

Marine Thunderstorm Wind, Port Austin to Harbor Beach Mi 5nm Offshore to Us/Canadian Border

When
May 16, 12:55 AM EST
Where
Port Austin to Harbor Beach Mi 5nm Offshore to Us/Canadian Border forecast zone, Port Hope
Measured
34 kt (39 mph) measured gust
Reported by
ASOS
Coordinates
43.930, -82.720

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2025Every state in 2025This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259772, 1259774, 1259776, 1259777, 1259778.